Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 145, NWS Quad Cities, IA

December 25, 2009Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Dec 25, 2009, 10:10 AM CST for Johnson County, Washington County, Iowa. It took effect at Dec 25, 2009, 11:08 PM CST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2009, 10:10 AM CST (16:10 UTC)
In effect from
Dec 25, 2009, 11:08 PM CST
Expired
Dec 27, 2009, 4:03 AM CST
In force
29 hr
Issued by
NWS Quad Cities, IA
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 15.57 ft at Dec 25, 2009, 11:00 PM CST.

actionminormoderate5101512/2512/2612/2712/28
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Dec 25, 3:28 AM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Dec 25, 3:28 AM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CST FRI DEC 25 2009

.SYNOPSIS...
COMPLEX SURFACE AND UPPER LEVEL CONDITIONS EXIST OVER THE REGION
THIS MORNING. 9Z ANALYSIS SHOWS A 986MB SURFACE LOW IN NORTH
CENTRAL MISSOURI WHICH IS DRIFTING NORTHWARD. THE WARM SECTOR HAS
PUSHED INTO THE CWA WITH EOK AT 50 DEGREES...WHILE AN INVERTED
TROUGH JUST WEST OF THE CWA SEPARATES RAIN FROM SNOW. COLD AIR IS
ROTATING AROUND THE LOW INTO CENTRAL MO AND WILL MOVE INTO THE CWA
FROM THE SOUTHWEST THROUGH THE DAY. DRIER AIR CURRENTLY WRAPPING
INTO THE UPPER LEVEL LOW IS CHARACTERIZED BY A TRANSITION FROM
STRATIFORM TO CONVECTIVE RAINFALL ON RADAR.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FORECAST CONCERNS ARE THE SIGNIFICANT CHANGE IN TEMPERATURES
TODAY WHICH WILL SIGNAL THE TRANSITION FROM SNOW TO RAIN.

MODEL CONSENSUS...WHICH IS IN LINE WITH CURRENT CONDITIONS...BRINGS
A SHARP PUSH OF COLDER AIR INTO THE SOUTHERN PART OF THE CWA LATE
THIS MORNING AND THE NORTHERN PART EARLY THIS AFTERNOON. RAIN WILL
CHANGE TO SNOW...WITH PERHAPS A BRIEF PERIOD OF ICE PELLETS...AS THE
COLD FRONT MOVES NORTHEAST. TEMPERATURES WILL DROP SHARPLY AND
COULD RESULT IN PONDED WATER FREEZING ON AREAS ROADS AND
SIDEWALKS. THIS WILL ALSO COMPLICATE RIVER FORECASTS AS RECENTLY
FALLEN RAIN MAY FREEZE BEFORE GETTING IN THE RIVERS.

WITH THE SURFACE AND UPPER LOW MOVING LITTLE OVERNIGHT...LIGHT
SNOW WILL CONTINUE. WHILE EVENT TOTALS COULD EXCEED ADVISORY
CRITERIA OF 3-PLUS INCHES...THIS WILL OCCUR OVER AN EXTENDED
PERIOD...THUS OPTED NOT TO GO WITH ANY HIGHLIGHTS. FLOOD WATCH
WILL ALSO BE ALLOWED TO EXPIRE AT 12Z.

.LONG TERM...SATURDAY THROUGH THURSDAY...
THE CURRENT WINTER STORM WILL CONTINUE TO DOMINATE THE WEATHER INTO
SUNDAY...AS THE GIANT OCCLUDED STORM SPINS OVER IOWA...AND DRIFTS
EAST WITH TIME. ESSENTIALLY..MODELS ARE FORECASTING THE DRY SLOT TO
BE NORTH OF...OR ALONG AND NORTH OF OUR NORTHERN BORDER SATURDAY
INTO SUNDAY MORNING.  THIS POSITION SHOULD ALLOW FOR DEEP
SATURATION...AND BOUTS OF WRAP AROUND SNOW OVER THE SOUTHERN
2/3RDS...OR THE ENTIRE CWA. DESPITE THE SYSTEMS OCCLUDED STATE...THE
DYNAMICS SHOULD CONTINUE TO BE RATHER IMPRESSIVE.  THUS...SNOW FALL
MAY BE MODERATE IN INTENSITY AT TIMES SATURDAY AND SATURDAY
NIGHT...ESPECIALLY ACROSS THE SOUTH 2/3RDS.  ADDITIONAL AMOUNTS
DURING THIS PERIOD SHOULD RANGE FROM 1 TO 3 INCHES. RESULTING IN
STORM TOTAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES FROM NORTHWEST TO
SOUTH.  THE HIGHEST AMOUNTS SHOULD OCCUR IN THE CENTRAL AND
SOUTH...WHERE SATURATION REMAINS SUFFICIENT FOR SNOW PRODUCTION
THROUGHOUT THE DURATION OF THE UPPER LOWS INFLUENCE.  SOME LOCATIONS
COULD REACH AROUND 5 INCHES FOR A STORM TOTAL...BUT AT THIS POINT IT
WOULD APPEAR ISOLATED AND DIFFICULT TO PREDICT.  THUS...DUE TO LONG
DURATION OF GENERALLY LIGHT SNOW...WE WILL NOT ISSUE AN ADVISORY FOR
THIS EXTENDED EVENT.

TEMPERATURES WILL BE QUITE CHILLY THROUGH MONDAY...AS SHALLOW ARCTIC
AIR WRAPS OVER THE REGION.  LITTLE CHANGE HAS BEEN MADE TO THESE
TEMPS FROM YESTERDAYS ISSUANCE...BEYOND LOWERING HIGHS A FEW DEGREES
AS CLOUD COVER SHOULD KEEP LOWER TO MID 20S WIDESPREAD SATURDAY
THROUGH SUNDAY...AND MID TO UPPER 20S FOR HIGHS MONDAY. LOWS SHOULD
HOLD IN THE TEENS...BUT ANY HOLES IN CLOUD COVER WOULD LIKELY RESULT
IN SINGLE DIGITS ABOVE ZERO THROUGH MONDAY MORNING.

LOOKING BEYOND...THE GFS AND ECWMF BOTH INDICATE A BROAD ISENTROPIC
LIFT SNOW FOR TUESDAY NIGHT INTO WEDNESDAY.  AFTER WHICH...THE EC
DROPS A PERSISTENT COLD UPPER LOW INTO THE GREAT LAKES....VS THE GFS
CREATING NORTHWEST FLOW WITH CLIPPER ACTIVITY IN THE REGION.
...ERVIN...

&&

.AVIATION...
SLOW MOVING BUT POTENT SURFACE AND UPPER LEVEL LOW WILL CONTINUE
MOVING INTO THE AREA THROUGH TONIGHT. WIDESPREAD IFR WITH POCKETS
OF LIFR CONDITIONS CAN BE EXPECTED...PRIMARILY DUE TO CEILINGS AND
LATER...VISIBILITIES IN SNOW. RAINFALL THIS MORNING WILL CHANGE TO
SNOW LATER THIS MORNING AT BRL THEN EARLY AFTERNOON AT MLI...CID
AND DBQ.  LIGHT SNOW SHOULD THEN CONTINUE OVERNIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR CLARK-SCOTLAND.

&&

WOLF/ERVIN/WOLF
Hazardous weather outlook, Dec 25, 4:45 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CST FRI DEC 25 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LARGE WINTER STORM WILL PRODUCE RAIN WHICH WILL CHANGE TO SNOW
IN SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL
ILLINOIS THIS MORNING...AND IN EAST CENTRAL AND NORTHEAST IOWA
AND NORTHWEST ILLINOIS THIS AFTERNOON.

SHARPLY COLDER AIR ON STRONG GUSTY WINDS WILL PUSH INTO THE AREA
FROM THE SOUTHWEST AND PRECIPITATE THIS CHANGE. THE RAPID CHANGE
TO BELOW FREEZING TEMPERATURES MAY CAUSE PONDED WATER TO FREEZE ON
AREA ROADS AND SIDEWALKS MAKING TRAVEL HAZARDOUS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH SATURDAY NIGHT. TOTAL
ACCUMULATIONS TODAY THROUGH SATURDAY NIGHT COULD TALLY BETWEEN 2 AND
4 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED...BUT REPORTS OF RAIN
CHANGING TO SNOW AND SNOW TOTALS WOULD BE APPRECIATED.

WOLF/ERVIN

In the hours before

Local storm report, Dec 25, 7:06 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HEAVY RAIN       4 E WHAT CHEER          41.40N 92.28W
12/25/2009  M1.25 INCH       KEOKUK             IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR.

&&

RAYW
Local storm report, Dec 25, 8:03 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 AM CST FRI DEC 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 NNE DOWNING           40.52N 92.34W
12/25/2009  U0.0 INCH        SCOTLAND           MO   TRAINED SPOTTER

            RAIN HAS CHANGED TO A SNOW SLEET MIX. TEMPERATURE DROPPED
            FROM 36 DEGREES TO 24 DEGREES IN UNDER 2 HOURS.

&&
Special weather statement, Dec 25, 8:26 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 AM CST FRI DEC 25 2009

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251800-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
826 AM CST FRI DEC 25 2009

...SIGNIFICANT TEMPERATURE DROP COMING...

COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO
THE TEENS BY EARLY AFTERNOON. THESE TEMPERATURES WILL ALLOW WET
ROADS TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN
HAZARDOUS DRIVING CONDITIONS.

ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET.

IAZ063>065-067-068-076>078-ILZ015>018-024-251800-
IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...
WAPELLO...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...
ALEDO
826 AM CST FRI DEC 25 2009

...SIGNIFICANT TEMPERATURE DROP COMING...

COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO
THE 20S THIS AFTERNOON. THESE TEMPERATURES WILL ALLOW WET ROADS
TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN HAZARDOUS
DRIVING CONDITIONS.

ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET.

IAZ040>042-051>054-066-ILZ001-002-007-009-251800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-CLINTON-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...CLINTON...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS
826 AM CST FRI DEC 25 2009

...SIGNIFICANT TEMPERATURE DROP COMING...

COLD AIR MOVING IN FROM THE SOUTHWEST WILL DROP TEMPERATURES INTO
THE 20S THIS AFTERNOON. THESE TEMPERATURES WILL ALLOW WET ROADS
TO FREEZE WITH A LAYER OF ICE ON THEM...RESULTING IN HAZARDOUS
DRIVING CONDITIONS.

ADDITIONALLY...ACCUMULATING SNOW WILL ALSO BE SEEN. SNOWFALL
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY SUNSET.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 7:56 PM CSTRiver Flood WarningDVNClinton, Scott3 days
Dec 25, 10:10 AM CSTRiver Flood WarningDVNIowa, Johnson24 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.